Flashcards in 3.5 Pediatric Neurologic Emergencies Deck (18):
Pediatric Neurologic Emergencies: General Guidelines
It is important for the paramedic to understand appropriate behavior for the child/infant's age to properly assess level of consciousness. Attention should be given to how the child interacts with parents and the environment and whether the patient can make good eye contact. Parents may be invaluable for a baseline comparison of level of consciousness. The parents may simply state that the patient is not acting right. Causes of pediatric altered mental status may include hypoxia, head trauma, ingestion/ poisoning, infection, and hypoglycemia.
Pediatric Neurologic Emergencies: Seizures
Approximately 4-6% of all children will have at least one seizure. Seizures may be due to an underlying disease (e.g. epilepsy) or may simply be a result of fever. Other potential causes of pediatric seizures include trauma, hypoxia, infection of brain and spinal cord (e.g. meningitis), hypoglycemia, and ingestion/poisoning.
Altered Level of Consciousness (Altered Mental Status): General Guidelines
Common signs of altered mental status in pediatric patients include combative behavior, decreased responsiveness, lethargy, weak cry, moaning, hypotonia, ataxia, and changes in personality. The initial management approach should be based on the assumption that the patient is suffering from infection, hypoxia, ischemia, hypoglycemia, or dehydration. Secondary considerations should include medications, illicit drugs/alcohol, plants, trauma, and other factors.
Altered Level of Consciousness (Altered Mental Status): Supportive Care
* Initial Assessment
* Medical Supportive Care; consider the need for spinal immobilization
* Consider the need for ventilatory assistance.
Altered Level of Consciousness (Altered Mental Status): ALS Level 1
* If the child remains unresponsive and prolonged ventilatory assistance is needed, consider use of an appropriate airway adjunct device.
* Perform a glucose test with a finger stick. If glucose less than 60, refer to hypoglycemia protocol
* If the patients mental status is depressed and signs of dehydration exist, administer fluid challenge of NS 20ml/kg IV or 10ml/kg for neonates (infants less than 1 month).
* If the patient's mental status and respiratory effort are depressed, administer Narcan 0.1mg/kg (maximum dose 2mg) IV/IO/IM/IN. May repeat every 5 minutes as needed.
* If toxicology (poisoning) is suspected, contact: Poison Control (1-800-222-1222)
Seizure Disorders: General Guidelines
This protocol should be used when the patient has shown continuous convulsions or repeating episodes without regaining consciousness or sufficient respiratory compensation. Consider an underlying etiology such as fever, hypoxia, head trauma, infection (e.g. meningitis), hypoglycemia, electrolyte imbalance, and ingestion/poisoning.
Seizure Disorders: Supportive Care
* Initial Assessment
* Medical Supportive Care. Apply gentle support to the patient's head to avoid trauma, and loosen tight-fitting clothing.
Seizure Disorders: ALS Level 1
* Perform a glucose test with a finger stick. If glucose is less than 60, refer to hypoglycemia protocol.
* If the seizure continues, administer:
- Diazepam (Valium) 0.2mg/kg (maximum dose 5mg) IV, IO, or IN; may repeat once, to a maximum dose of 10mg
- Midazolam (Versed) 0.1mg/kg/dose (use 10mg/2ml concentration), maximum single dose 5mg; may repeat once if necessary. Maximum total dose of 10mg
- Lorazepam (Ativan) 0.1mg/kg IV or IN, max 2mg per dose, if no effect after 5 minutes may be repeated once to a maximum total dose of 4mg.
Seizure Disorders: ALS Level 2
Call for orders for additional benzodiazepine
Seizure Disorders: IV access
Providers should not withhold obtaining IV access for fear of not wanting to agitate the patient.
Seizure Disorders: Benzodiazepine administration
Administer Benzodiazepines slowly, titrate to effect, and be aware of associated hypotension.
Violent, Impaired, Patient and/or Excited Delirium (ExDS) Patient: General Guidelines
This treatment protocol is used in conjunction with General Protocol 1.2, Behavioral Emergencies. There are many reasons for a patient to be impaired or violent such as, psychiatric, drug overdose, CVA, ETOH, hypoxia, and hypoglycemia.
* If the patient is violent and an immediate treat to the patient, EMS crew or bystander safety exists, chemical and/or physical restraint should be used to prevent patient from harming him/ herself or others.
* If patient is not violent, be observant for possibility of violent and avoid provoking the patient.
* Particular caution should be exercised when evaluating and treating any patient that was subdued by a non-lethal law enforcement device such as pepper spray or taser.
Violent, Impaired, Patient and/or Excited Delirium (ExDS) Patient: Typical findings for any violent and/or impaired patient.
P- Psychological issues
R- Recent drug/ alcohol use
I- Incoherent thought process
O- Off (clothes) and sweating
R- Resistant to presence/ dialogue
I- Inanimate objects/ shiny/ glass- violent
T- Tough, unstoppable, superhuman strenght
Violent, Impaired, Patient and/or Excited Delirium (ExDS) Patient: Excited Delirium Definition
A state in which a person is in a psychotic and extremely agitated state. Mentally the patient is unable to focus and process any rational thought. The condition is brought on by overdose on stimulant or hallucinogenic drugs, drug withdrawal, or psychiatric patient not taking medication for significant amount of time.
Violent, Impaired, Patient and/or Excited Delirium (ExDS) Patient: Signs and Symptoms to suspect Excited Delerium
Elevated Temperature, nudity, profuse sweating, and change from aggressive behavior to instant tranquility. These patients should be closely observed for cardiac and respiratory changes.
Violent, Impaired, Patient and/or Excited Delirium (ExDS) Patient: Supportive Care
* Initial Assessment
* Medical Supportive Care
* Consult with Law Enforcement about placing the patient under Baker Act provisions when appropriate and refer to the Impaired/ Incapacitated Persons Act.
* Rule out causes other than psychiatric (e.g. drug overdose, ETOH, head trauma, hypoxia, hypoglycemia)
* If appropriate, consider physically restraining patient
* Apply SpO2 and administer O2 to maintain SpO2 greater than or equal to 94%.
* Perform glucose test with finger stick
* Obtain body temperature.
Violent, Impaired, Patient and/or Excited Delirium (ExDS) Patient: ALS Level 1
* If the patient has elevated temperature above 100 degrees, consider cooling patient using cold packs to patient's head, axilla and groin (goal temperature less than 100 degrees).
* Administer benzodiazepines as rapidly and as safely as possible
- Diazepam (Valium) 0.2mg/kg (maximum single dose 5mg) IV, IO, or IN. May repeat once, to a maximum dose of 10mg
- Midazolem (Versed) 0.1mg/kg, maximum single dose 4mg IV, IO, IM. For IN administration use 0.2mg/kg/dose (use 10mg/2ml concentration), maximum single dose 5mg; may repeat once if necessary. Maximum total dose of 10 mg
- Lorazepam (Ativan) 0.1mg/kg IV or IN, max 2mg per dose if not effect after 5 minutes may be repeated once if necessary. Maximum total dose of 4mg
* Diphenhydramine 1mg/kg (maximum dose 50mg) IM or SLOW IV. If administering Benadryl IV dilute in 9ml of normal saline
* Consider Ketamine 4mg/kg IM, 2mg/kg IN if available if the patient does not respond to benzodiazepine
* Administer Haloperidol (Haldol) 0.1mg/kg IM maximum of 5mg, if available
* Initiate cardiac monitoring
* Treat dysrhythmias per specific protocol
* Expedite transport - Transport Code 3 to closest appropriate facility.